I really need some advice. Fluttering heart palpations?

I really need help. I'm about to have a panic attack. I'm 17 and diagnosed a month ago as of today. I'm taking 25mcg levothyroxine until I go back to the doctors in March. For the past two nights my heart feels fluttery, it feels like it skips a death and airy if that makes sense. It also feels like I have air stuck in my chest and I need to burp and feels a little congested but when I cough on purpose it's dry. I don't know if my dosage is to much for me.. I am very small and petite, I'm currently underweight about 12 or 10 pounds. I'm supposed to weigh 100 - 102.

I'm on this group on Facebook (Hypothyroid Ladies) and asked this question to see if anyone else has this and they all told me I might have congestive heart failure and that I need to be on a 24 hour heart monitor etc. It scared me so bad I woke everyone in my house up crying. I felt my heart beat 150 times and it didn't skip. It mainly feels like theirs air in my chest.

7 Replies

  • Hi Tori. I'm sorry to hear how awful you are feeling. Firstly I would say that stress and worry always makes things worse. It has taken me 46 years to realise that! I know it is difficult when you are scared but try to calm your emotions down. Have you ever tried yoga? Just sitying quietly and focussing on your breathing and nothing else can help. 25mcg of Levo is a very low dose so it is unlikely that it is too much. However it would help if you could post your blood test results with ranges on here and people will be able to advise you better. You are entitled to a copy of your blood tests. Call the docs and politely insist that you are given a copy. I would also ask for an appointment with your GP to have your heart checked just for your own peice of mind. Being hypothyroid can cause countless symptoms as can the medication if you have too much or too little and unfortunately it takes time to find out what your body needs. Are you taking your levo on an empty stomach, first thing in the morning with water and not eating for an hour afterwards? This is really important. Also don't take any other medication at the same time. There are lots of very knowledgeable members on here who will be able to help you rather than scare you :). Try not to worry too much and focus on relaxing. Keep a list of your symptoms ready for when you speak to your GP and get your test results and post in a new question on here. Take care

    Sue x

  • My tsh was 8.09. When I did blood work they checked a bunch of thing including iron, white and red blood cells etc and everything was in range except my tsh. I take my pill every morning at 6 with a glass of water then go back to bed for a hour. I took two midol pills the last two days..

  • Hello, I used to get panic attacks and fast heart beat ect before I was diagnosed with hashimoto, palpitations can be a sign of being under medicated. My symptoms are getting better and better Since medicating and i stopped having panic attacks. Be great to see your alone test for t4, t3 and tsh to help you further. Try not to worry, it only makes your heart beat faster x

  • Try not to worry. 25 is a very small starting dose for a young lady like you and sometimes its so low it can make you feel worse. Sometimes though it takes a while for your body to get used to new things so perhaps that is the problem. We really need to see your bloods as I think it would be wrong to suggest anything else whilst you are so upset. If you can get and post your results tomorrow that would be helpful. Your doctors can not deny you access to them, they are your results plus it's beneficial for you to have them as you progress on the road to better health. It can be a slow journey and at times it can be tempting to speed things up but resist that temptation! It takes about 6 weeks to be stable on any dose and then you need to be retested. I hope your GP has told you this and then you increase by 25 mcg each time till you reach the dose that is right for you. But glad you have found the forum, you will get lots of help and support but it can be quite frightening at first. Keep asking questions, nothing is too trivial, we have all been there!

  • Hi there,

    This is a great forum and you will always be treated sensitively and with compassion. Folks on this site are here to help. I've had the most wonderful support myself. Sounds as though you've been frightened to death by insensitive comments which can only be described as unforgivable. Fortunately here you will find intelligent advice delivered with care and concern!

    If you've been taking thyroxine for 4 weeks it will only just be hitting your system and right now your hormones will be having a bit of a party. Your heart is very sensitive to thyroxine and can play about a bit.

    I have been having extra heart beats, missed heart beats for 25 years!! All thyroid related. I was convinced last year that I had developed some awful heart condition. I wore a heart monitor for 7 days and convinced myself that I would be going in for open heart surgery upon receiving the results......l BUT........ALL WAS FINE. The results showed nothing more than Benign Ventricular Ectopic beats. The same as I have had for 25years. I was just having more of them than usual. They are extremely common and VERY common in people with thyroid conditions. THYROXINE can stimulate them into action as can a LACK of thyroxine!

    The heart has cells around the main chamber called ectopic cells (meaning outside, as in ectopic pregnancy- outside the womb) these little cells can trigger a little beat of their own. These beats are Benign.....meaning HARMLESS. Uncomfortable yes, disconcerting yes, but dangerous NO!!!!!

    When your heart beats too fast when you are hypothyroid it is very often because your adrenaline has kicked in to compensate for lack of thyroxine. It's your safety mechanism. The body has to run on something.

    All these symptoms can make you feel very anxious but once you realise that they are harmless side effects of your condition it may set your mind at rest.

    25mcgs is a very low dose. The usual starting dose is 50mcgs.

    As you seem quite sensitive 25mcgs was probably a good starting dose for you. Just take it slowly and allow your body to adjust. Raising is a very slow process. What you are endeavouring to do is to ramp up your metabolism ( at a cellular level) and this has to be done slowly so as not to shock the body. Some bruisers can go straight in at a much higher dosage but they are clearer made of sterner stuff than you and I !!!

    Try not to panic when these funny symptoms kick in. just talk yourself through them and remind yourself that you are ok.

    You can always visit your GP who I'm sure will gladly put your mind at ease.

    I hope this is helpful to you. X

  • Sorry you're feeling so worried. When I first started thyroxine I felt very anxious, as if it was a side effect. It did wear off but returned each time dose increased. Sometimes it helps if you think about the panicky feeling as just being a symptom of your system kicking to life again. It's unlikely the dose is too high. Hang on in there, you will feel better once you reach your optimum dose. We all have very unique symptoms some of which are quite scary until we get to know them. Good luck.

  • Hi This is common when starting treatment, go on the lowest dose to start with. It is also common to have this, called Atrial Fibrillation as the thyroid can cause early onset. If it does not clear up check your pulse( heart rate) 3 times a day, especially when off. Do this for 2 weeks if it shows then ask gP for a home monitor for 24 hours or better 7 days.If this shows ask to see a cardio who specializes in electrics. In this case you should also see and endo.


You may also like...